Tennessee, 2003

Hail and Damaging Wind in Tennessee, May 5, 2003

May 5, 2003 · NWS MEG · 6 events in 4 counties and zones

5 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 5, 1:27 AM CST, 10 hours 57 minutes earlier.

Area forecast discussion, May 5, 1:27 AM CST, 10 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
227 AM CDT MON MAY 5 2003

TORNADO WATCH 244 REMAINS IN EFFECT FOR THE ENTIRE MID SOUTH UNTIL 7
AM CDT THIS MORNING. SEVERE THUNDERSTORMS IN WEST TENNESSEE BETWEEN
JACKSON MCKENZIE AND LEXINGTON ARE MOVING EAST-NORTHEASTWARD INTO
MIDDLE TENNESSEE. HOWEVER THUNDERSTORMS ARE REDEVELOPING IN CENTRAL
ARKANSAS. AN UPPER CLOSED LOW OVER THE NORTHERN PLAINS WILL SHEAR
EASTWARD TO THE GREAT LAKES WHILE AN ACTIVE JET STREAM WITH A SERIES
OF SHORT WAVES AND IMPULSES EXTENDS FROM THE SOUTHWEST ACROSS THE
CENTRAL AND SOUTHERN PLAINS...THE MISSISSIPPI VALLEY TO THE EAST
COAST. AT THE SURFACE A LOW PRESSURE AREA OVER THE MID MISSISSIPPI
VALLEY WILL MOVE NORTHEASTWARD TO THE GREAT LAKES WITH A COLD FRONT
TRAILING BACK TO THE SOUTHERN PLAINS. AHEAD OF THE FRONT IS A WARM
MOIST AND UNSTABLE AIRMASS COVERING THE LOWER MISSISSIPPI VALLEY
INCLUDING THE MID SOUTH AND MOST OF THE SOUTHEASTERN STATES. THE COLD
FRONT WILL STALL TO THE WEST OF THE MID SOUTH AS ANOTHER LOW DEVELOPS
OVER TEXAS TONIGHT AND TUESDAY. THIS LOW WILL SHEAR NORTHEASTWARD
ALONG THE FRONTAL BOUNDARY THAT WILL EDGE SLOWLY EASTWARD TUESDAY
NIGHT BUT NOT REACH THE MID SOUTH UNTIL WEDNESDAY. ANOTHER LOW WILL
DEVELOP OVER THE SOUTHERN PLAINS AND PUSH THE FRONT BACK TO THE NORTH
THURSDAY. THEREFORE THE WARM MOIST AND UNSTABLE AIR WILL REMAIN OVER
THE MID SOUTH. THE RESULT WILL BE PERIODS OF THUNDERSTORM ACTIVITY
THIS WEEK WITH EPISODES OF SEVERE WEATHER.

.MEG...NONE.
Hazardous weather outlook, May 5, 11:52 AM CST, 32 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-061000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1252 PM CDT MON MAY 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A HIGH RISK OF SEVERE WEATHER OVER PORTIONS OF NORTHWEST
MISSISSIPPI. THERE IS A MODERATE RISK OF SEVERE WEATHER OVER THE
REST OF THE MIDSOUTH. WARM HUMID AND UNSTABLE AIR AHEAD OF A SLOW
MOVING COLD FRONT TO THE WEST WILL CONTINUE TO CAUSE PERIODS OF
THUNDERSTORMS OVER THE MID SOUTH. SOME STORMS WILL BE SEVERE THIS
AFTERNOON AND TONIGHT. STRONG TO VIOLENT LARGE TORNADOES IS POSSIBLE
TONIGHT. LARGE HAIL AND DAMAGING WINDS WILL ALSO BE LIKELY OVER THE
ENTIRE MIDSOUTH.

.DAYS TWO THROUGH SEVEN...

THERE IS A MODERATE RISK FOR SEVERE WEATHER ACROSS NORTHEAST
ARKANSAS AND THE MISSOURI BOOTHEEL TUESDAY AND TUESDAY NIGHT. THERE
IS A SLIGHT RISK OF SEVERE WEATHER OVER THE REST OF THE MID SOUTH
TUESDAY AND TUESDAY NIGHT. THE COLD FRONT WILL REMAIN TO THE WEST
TUESDAY AND MOVE INTO THE MID SOUTH WEDNESDAY THEN RETREAT BACK TO
THE NORTH THURSDAY. WARM HUMID AND UNSTABLE AIR WILL CONTINUE TO
COVER THE MID SOUTH AND CAUSE PERIODS OF THUNDERSTORMS WITH SOME
STORMS POSSIBLY SEVERE THROUGH DAY SEVEN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY TODAY THROUGH TUESDAY AND MAY BE
POSSIBLE FOR THE REMAINDER OF THIS WEEK.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

In the hours before

Special weather statement, May 5, 6:44 AM CST, 5 hours 40 minutes before
TNZ090-051300-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
744 AM CDT MON MAY 5 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...HARDEMAN COUNTY.

A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED OVER GRAND
JUNCTION AT 744 AM CDT...MOVING NORTHEAST AT 40 MPH.

PEOPLE IN HARDEMAN COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 5, 7:21 AM CST, 5 hours 3 minutes before
MSZ005-051330-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
821 AM CDT MON MAY 5 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...ALCORN COUNTY.

A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 2 MILES
WEST OF WALNUT AT 821 AM CDT...MOVING EAST AT 35 MPH.

PEOPLE IN ALCORN COUNTY...INCLUDING THE CITY OF CORINTH...SHOULD
MONITOR THIS STORM CLOSELY.
Special weather statement, May 5, 7:48 AM CST, 4 hours 36 minutes before
MSZ006-TNZ091-092-051400-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
848 AM CDT MON MAY 5 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...HARDIN...MCNAIRY AND
TISHOMINGO COUNTIES.

A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 12 MILES
SOUTHWEST OF ACTON AT 848 AM CDT...MOVING EAST AT 45 MPH.

PEOPLE IN HARDIN...MCNAIRY AND TISHOMINGO COUNTIES...INCLUDING THE
CITY OF IUKA...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 5, 8:51 AM CST, 3 hours 33 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092--

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
0951 AM CDT MON MAY 05 2003

...TORNADO WATCH 247 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

IN ARKANSAS...
CLAY            CRAIGHEAD       CRITTENDEN      CROSS
GREENE          LAWRENCE        LEE             MISSISSIPPI
PHILLIPS        POINSETT        RANDOLPH        ST. FRANCIS

IN MISSISSIPPI...
ALCORN          BENTON          CALHOUN         CHICKASAW
COAHOMA         DE SOTO         ITAWAMBA        LAFAYETTE
LEE             MARSHALL        MONROE          PANOLA
PONTOTOC        PRENTISS        QUITMAN         TALLAHATCHIE
TATE            TIPPAH          TISHOMINGO      TUNICA
UNION           YALOBUSHA

IN MISSOURI...
DUNKLIN         PEMISCOT

IN TENNESSEE...
CARROLL         CHESTER         CROCKETT        DECATUR
DYER            FAYETTE         GIBSON          HARDEMAN
HARDIN          HAYWOOD         HENDERSON       HENRY
LAKE            LAUDERDALE      MCNAIRY         MADISON
OBION           SHELBY          TIPTON          WEAKLEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Tipton

When
May 5, 12:24 PM CST to 12:30 PM CST
Where
Tipton County, 1 mi S of Covington
Measured
0.88 in hail
Property damage
$50
Reported by
TRAINED SPOTTER
Coordinates
35.550, -89.667

Thunderstorm Wind, Tipton

When
May 5, 12:55 PM CST to 1:00 PM CST
Where
Tipton County, Covington
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
35.567, -89.667

A tractor trailer was overturned.

Hail, Gibson

When
May 5, 1:05 PM CST to 1:15 PM CST
Where
Gibson County, Milan
Measured
1.75 in hail
Property damage
$760
Reported by
LAW ENFORCEMENT
Coordinates
35.917, -88.767

Hail, Henderson

When
May 5, 1:05 PM CST to 1:10 PM CST
Where
Henderson County, Cedar Grove
Measured
1.5 in hail
Property damage
$500
Reported by
EMERGENCY MANAGER
Coordinates
35.483, -88.283

Hail, Tipton

When
May 5, 1:05 PM CST to 1:10 PM CST
Where
Tipton County, 4 mi N of Covington
Measured
0.88 in hail
Property damage
$50
Reported by
TRAINED SPOTTER
Coordinates
35.617, -89.667

Hail, Henry

When
May 5, 1:29 PM CST to 1:40 PM CST
Where
Henry County, Paris
Measured
2 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
36.300, -88.317

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356206, 5356207, 5356208, 5356209, 5356210, 5356211.